Potassium is one of the most important elements needed for the body functioning along with the maintenance and growth. But everything in life has to be taken in the normal quantities and if this is not followed, some problems can happen. Taking too much potassium can lead to some problems and this is what we will be talking about in the following text. If the body is not getting the needed minerals, functioning of the body is impaired. Microminerals, such as potassium, sodium and calcium, are required by the body in great amounts. Cells need the potassium in order to function properly and some organs and tissues also need this element. The electrical rhythm maintenance, pH balance maintenance, muscle contraction, heartbeat regulation and cell functioning are some things the potassium has effect on. It is important to consume food rich in potassium, but in normal amounts because if you consume too much of it, problems arise. The overdose of potassium can occur if you use the potassium supplements. The aging causes the kidneys to be less efficient, which makes older people more susceptible to this problem. This time of life produces high levels of potassium in the blood.
High levels of potassium can lead to problems, so try not to consume more than 5mEq/l of potassium. The heart functioning can be impaired if this problem is present. Some other symptoms of potassium overdose are tingling sensations, seizure, breathing problem, numbness, heartbeat disruption, mild paralysis, fatigue, muscle weakness and nausea. The problem has to be treated, and if not, more problems will follow. Even some life threatening problems related to the infection, improper protein metabolism, and reduced kidney function are associated with a problem called hyperkalemia. This problem is created once the level of potassium goes over the 5.5mEq/l and it can lead to diabetes. The nerve system can be impaired and the signals sent by the electrolytes, which is what potassium is, can be impaired, too. Also, paralysis, bowel function, mobility and speech are affected, but the fact is that this problem can also affect muscles and lead to muscle weakness and fatigue, which can also lead to hyperkalemia. This problem causes diarrhea, abdominal discomfort, skin rash and nausea. The problem of too much potassium can be great and as harmful as deficiency of it. Be sure to consume normal levels of potassium to avoid the problems that can be difficult to eliminate once they emerge. Also, be careful with the use of potassium supplements and always consult a doctor before you include any supplement.